Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 73, NWS Huntsville, AL

December 6, 2004Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 3:28 PM CST for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2004, 3:28 PM CST (21:28 UTC)
Expired
Dec 6, 2004, 7:00 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 39 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 062128
FFWHUN
TNC051-103-127-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOORE COUNTY IN TENNESSEE
  LINCOLN COUNTY IN TENNESSEE
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 700 PM CST

* AT 328 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING ACROSS SOUTHERN MIDDLE TENNESSEE. RAINFALL OF ONE TO 
TWO AND A HALF INCHES HAS FALLEN SINCE 9 AM ACROSS MAINLY THE 
SOUTHERN SECTIONS OF LINCOLN COUNTY...EXTREME SOUTHERN MOORE 
COUNTY...AND MUCH OF FRANKLIN COUNTY. ADDITIONAL RAINFALL OF UP TO 
AN INCH CAN BE EXPECTED THROUGH EARLY EVENING.

ALREADY THERE HAVE BEEN REPORTS OF FLOODING OF LOW LYING AREAS...AND 
RISING CREEKS AND STREAMS ACROSS SOUTHERN MIDDLE TENNESSEE. 
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE FLOODING CONDITIONS. 

* SOME LOCATIONS AFFECTED INCLUDE...
  COWAN...DECHERD...ESTILL SPRINGS...FAYETTEVILLE...HUNTLAND...
  LYNCHBURG...PETERSBURG...SEWANEE AND WINCHESTER

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING 
WATERS IF DRIVING...TURN AROUND DONT DROWN

LAT...LON 3548 8571 3499 8585 3501 8685 3539 8686

$$ 

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:06 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 6, 2:06 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CST MON DEC  6 2004

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING WARM FRONT APPEARS TO BE HUNG
UP AND STRETCHES FROM CENTRAL AR THROUGH NRN MS INTO WEST CENTRAL
AL. OVERRUNNING RAINS CONTINUE ACROSS THE ENTIRE FA WITH RAINFALL
TOTALS SINCE LAST NIGHT STARTING TO ADD UP TO THE TUNE OF 2 TO 4
INCHES WITH ISOLATED HIGHER AMOUNTS ACROSS NORTHERN AND WESTERN
SECTIONS OF THE AREA. BASED ON CURRENT RADAR TRENDS WIDESPREAD RAIN
NOW APPEARS AS IF IT WILL LINGER INTO THE EVENING HOURS. THE
HEAVIEST RAIN WILL CONTINUE TO REMAIN OVER THE NORTHERN HALF OF THE
AREA.

WV IMAGERY SHOWING UPPER LOW CONTINUING TO MAKE STEADY PROGRESS
ACROSS TX.  STILL WATCHING THE ARKLAMISS REGION FOR STRONGER
THUNDERSTORMS...BUT EXPANSIVE CLOUDS AND QUITE A BIT OF STRATIFORM
PRECIP HAVE KEPT THINGS IN CHECK FOR NOW. AS UPPER LOW CATCHES UP
WITH THIS AREA STILL EXPECT SOME STRONGER STORMS TO DEVELOP IN THIS
AREA THIS EVENING WHICH WILL MERGE INTO A LINE AND MOVE INTO THE FA
LATE TONIGHT. GIVEN STRENGTH OF WINDS FIELDS ANY STORM IN THE LINE
WILL HAVE THE POTENTIAL TO ROTATE AND PRODUCE GUSTY WINDS. AS LOW
LEVEL JET INCREASES EXPECT SOME OF THAT ENERGY TO MIX DOWN EVEN
WITHOUT PRECIP SO GUSTY WINDS UP TO 30 MPH OR SO WILL BE
POSSIBLE...ESPECIALLY ON THE RIDGE TOPS. EVENING SHIFT MAY HAVE TO
ISSUE WIND ADVISORY.

BIGGEST CONCERN WILL CONTINUE TO BE FLOODING THREAT WITH ANOTHER ONE
TO 2 INCHES OF RAIN EXPECTED LATE TONIGHT AND EARLY TUESDAY. IN
ADDITION TO PONDING AND FLASH FLOODING...MANY AREA RIVERS WILL
APPROACH OR EXCEED FLOOD STAGE IN THE COMING DAYS. WILL KEEP FLOOD
WATCH GOING FOR THE ENTIRE AREA THROUGH NOON TOMORROW FOR SIMPLICITY
SAKE.

CONVERGENCE ALONG FRONT AND PRE FRONTAL TROF WILL BE WEAKENING WITH
TIME AND MAIN PRECIP AREA SHOULD BE EAST OF THE AREA BY MID TO LATE
MORNING TOMORROW. DRY...BUT MILD CONDITIONS EXPECTED ON WEDNESDAY
BEFORE NEXT QUICK MOVING UPPER TROF APPROACHES THE AREA. WAVE WILL
DEVELOP IN THE VICINITY OF THE GULF WITH ANOTHER OVERRUNNING EVENT
IN STORE...BUT SHOULD BE OF SHORTER DURATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  69  41  65 / 100  80  10   0
SHOALS        64  69  40  64 / 100  60  10   0
CULLMAN       63  70  43  66 / 100  80  10   0
FAYETTEVILLE  61  69  41  63 / 100  80  10   0
FT PAYNE      61  69  43  64 / 100  80  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH NOON TUESDAY.
TN...FLOOD WATCH THROUGH NOON TUESDAY.

&&

09
Hazardous weather outlook, Dec 6, 1:09 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CST MON DEC 6 2004

ALZ001>010-016-TNZ076-096-097-070330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
109 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

PERIODS OF RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING HOURS AS A WARM FRONT LIFTS NORTHWARD ACROSS THE
TENNESSEE VALLEY. THERE STILL APPEARS TO BE A BREAK IN THE ACTIVITY
DURING THE EVENING HOURS AND UNTIL MIDNIGHT TONIGHT. AN AREA OF
STORMS WILL DEVELOP OVER THE ARKLAMISS REGION TONIGHT...AND BEGIN TO
AFFECT NORTHWEST ALABAMA AFTER MIDNIGHT. A LINE OF STRONG TO SEVERE
STORMS WILL AFFECT AREAS MAINLY ALONG AND WEST OF I 65 FROM 3 TO 6
AM...AND THEN MOVE EASTWARD. IT STILL APPEARS THAT INSTABILITY WILL
BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER
OUTBREAK. HOWEVER...GIVEN THE STRONG WIND FIELDS THAT WILL BE IN
PLACE...ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN ISOLATED
TORNADO.

BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE LOCALLY HEAVY
RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON
TUESDAY. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...
FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS...STREAMS AND
SOME RIVERS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY
TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL MAINLY BE
AFFECTED FROM 6 AM TO NOON. A COLD FRONT WILL MOVE THROUGH ON
TUESDAY...AND PUSH THE LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
VALLEY BY MIDDAY.

DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF
RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM
SYSTEM APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH TUESDAY MORNING.

24

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.